A Patients Experience.
It was a little like living a life where you were standing on the outside looking in. Certainly I was there; I was alive, but not quite. I was watching myself, going about my everyday life; my business, but I was not really participating.
But to begin at the beginning; I was diagnosed with glaucoma in 1986, after a routine optician's visit showed that I had raised IOP (interocular pressure). This in turn led to a Consultants surgery where tests were undertaken that confirmed the pressure was high and 'open angle glaucoma' was diagnosed on the basis of the pressure (about 24, if I recall). I was placed then on a regimen of beta blocker eye drops, timolol maleate (timoptol), to be used twice per day. Not given any specific warnings about problems that could occur, I took these religiously, as I was told that I could lose peripheral vision if the disease progressed and eventual blindness could result.
I knew little about the ailment, despite having an Applied Science Degree in Human Biology and Biochemistry, because that had been twenty two years before and I had not used much of that knowledge as my life had taken a different turn (use it or lose it), taking in construction materials testing and crash barrier design; now I was self-employed as a Consultant. The research I did do however, confirmed that raised IOP was a surrogate marker for glaucoma, but let's face it, there was little Internet coverage then and I didn't really have much access to research, except through books and back issues of the Lancet and the BMJ. So I took the advice and carried on with the protocol.
Nothing much happened for a few years, but I did notice that I was losing my hair but put this down to age. I was becoming increasingly depressed as well; feeling detached from life. Whilst I had not lost all emotion, I did notice that stressful events did not impinge upon me as they used to do; that I was losing the ability to be scared almost. I was distant with my wife, my family and it seemed better to work than do anything else, and I had lots of work. My sleep patterns became erratic; I stayed up late often and then had really vivid dreams and many nightmares when I eventually did sleep. I panicked often, especially when away from home and had irrational fears about mundane things. This culminated one night in 1997 when I had so much trouble breathing that I was taken to A and E. They seemed to think I had asthma and gave me a nebulizer, which I used for all of two days when I realised this was complete 'tosh', I also had cold hands and feet, and had to wear gloves more often to stop my finger turning blue.
Then one day in 1999, at my annual review at the Consultants, I was told that I had to lose the drops I was using straight away and was to be given a new regimen of a prostaglandin analogue called 'Xalatan'. This was 'the new kid on the block' and my previous eye drops had been shown to cause asthma like symptoms in patients (oh really). Happy in a way, that this was now a once a day regimen and at night only, I adopted it with sanguine. Within a matter of a few weeks I started to get severe panic attacks; I would become frightened to drive on motorways. I had morbid fears and in 2000 I had a breakdown and was diagnosed with moderate to severe depression.
Despite my scepticism, I had psychotherapy. It helped a bit and as I now had antipathy to any drugs that were available for my condition ( I had refused Paroxetine), there was little else available to me. At the end of 2006 I left my wife, who had severe problems of her own that were being made worse by me. I blamed myself for all of this and my depression deepened until in 2008 a further crisis occurred that rendered me almost incapable of doing anything. I would burst into tears; I was unable to read anything for more than few minutes (I had been an avid reader). I couldn't concentrate on anything and had this awful sense of doom hanging over me constantly. My business nearly collapsed and what little wealth I did have was hit hard by the recession. I was falling back to earth, and without any parachute.
Then I found a new therapist; someone who was a 'real person', who talked to me the way no-one had before. She taught me how to rationalise my fears; explained to me that which had happened was a result of too much at the same time and that I had PTSD. It wasn't my fault anymore than it was anyone's. She was also fairly certain that some of the problems were related to rapid withdrawal from the beta blocker eye drops, which despite the contrary view of some Doctor's, and of course the makers, can trigger some of the symptoms I had, especially the cold hands and feet called Raynaud's Phenomenon or Disease.
As I began to take control of my life again I researched both the Raynaud's and the belief that I now had, that beta blocker eye drops had the capability to enter the bloodstream and act much the same as oral beta blockers prescribed for hypertension. I had been told that if used carefully and a finger is applied to the caruncula area of the eye (the bit near your nose) for about a minute, the drops should not be absorbed into the system. My research confounded this completely as experiminents had been done that indicated that the drops were absorbed as successfully as if if injected, and could invade the central nervous system with comparative ease.
There is no happy ending to this tale, except that I no longer take any eye drops, of any sort. It was determined quite recently that my IOP was now considered 'high-normal' and watchful waiting should be employed.This came about as I had sought help for an allergic reaction to Prostaglandin which brought on a dreadful skin condition called Erythasma (It took four months to diagnose).
I had had a somewhat less than successful operation for my right eye cataract in 2001 which caused some quite substantial 'posterior vitreous detachment', leaving me with a vertical band of blurring that 'flips' across my view as I move my eye. My left eye has also deteriorated quite rapidly recently, again with a cataract, that has caused Anisometropia (a huge difference in visual acuity between eyes). I am trying to make up my mind as to whether to have the cataract removed, to save my left eye vision or not.
This post is part of a series on patient experiences of drugs and treatments that I'm working on currently, along with many other things. I am particulary interested in drugs that pass through the blood brain barrier and exert an effect on mental health as well as their designated effect. so I decided to comence with one of my own experiencies. The following is the result of my research and is highly subjective, retrospective and anecdotal, but there is enough evidence, I feel, to lend quite some credence to my observations.
It is apparent to me, that I experienced some effects of the medication that were subject to the 'law of unintended consequences'. It has been proven that infusing eye drops, irrespective of any measure taken to ameliorate their invasion of the central nervous system, is almost as good as injection.
Lipopholic Beta Blockers are not something you need unless you are hypertensive and even then their side effects can be quite devastating.They also contribute to the formation of cataracts, especially in eye drop form.
Reynauds is also widely reported by most who take this type of beta blocker and many other anithypertensive drugs. It rarely resolves, even after stopping the drug (it never has with me).
It is almost certain, that when withdrawn without any 'tapering off' period that there would be some 'rebound' effect. So I almost certainly would have had elevated BP for some time after withdrawal (which I did), as well as an elevation of adrenaline and noradrenaline. These govern the 'flight or fight' response and to go from suppression to normality would have exerted some powerful emotions.
What is certain however is that neither my GP or Consultant took my problems with any degree of seriousness, warned me of the side effects of use or withdrawal, nor made any report about what was happening to the MHRA (or the MCA as it was then). I had to find and to fund my own therapy because even today, mental health is poorly funded or unavailable, or is so far into the future of a patient as to be viewed as such.
This is what happens in 'real world' medicine and mostly goes unreported, or is dismissed as a symptom of the disease or problem under treatment. Emotional and Mental problems are highly subjective and can only be anecdotally reported (mostly) so there is a reluctance to take patients seriously.
In defence of medicine (something I rarely do) it's unlikely that a similar scenario would be enacted today, as glaucoma has much more powerful diagnostic and testing tools. Photography is used extensively to view the optic nerve and the diagnosis is usually not solely dictated by elevated IOP. Even this marker has been set higher than it was in the 1980's and figures of 21-22 would not be viewed with the same alarm as they were then. The problem may be that those diagnosed some years ago can be left behind and remain in this hinterland, of being on a relatively dangerous medication, that has significant side effects for no useful purpose and very little note has been taken of the extensive research that shows eyedrops can be absorbed into the system much more readily than was thought. Topical should be viewed more as in vivo than many believe.
Whilst this information is anecdotal, in that it is retrospective and self reported, there is a foundation of both cause and effect here that leads me to the belief that at least some of the problems were caused by the use of these eyedrops. It is far too late to do very much about it other than to report it for others to take heed.
If any readers have problems I would suggest they report to.... well anyone who will listen, but try https://www.rxisk.org/Default.aspx